Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 37, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 16, 2000, 9:34 PM MDT for Sioux County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 16, 2000, 9:34 PM MDT (03:34 UTC)
- Expired
- May 16, 2000, 10:30 PM MDT
- In force
- 56 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sioux County, NE
The radar
The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 9:50 PM MDT | Thunderstorm Wind 52 E | Harrison, NE | 60 mph wind gust reported at Agate Fossil Beds National Monument. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 5:00 PM MDT | Tornado Watch | SPC | 5 hr |
| May 16, 8:30 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2099 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
827 WUUS55 KCYS 170335 SVRCYS NEC165-170430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 934 PM MDT TUE MAY 16 2000 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND SOUTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 1030 PM MDT * AT 933 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES SOUTH OF HARRISON TO 33 MILES SOUTHWEST OF HARRISON...MOVING EAST AT 20 MPH. LARGE HAIL AND GUSTY WINDS ARE LIKELY WITH THIS LINE. OTHER LOCATIONS IN THE WARNING INCLUDE HARRISON AND AGATE THIS WARNING REPLACES THE PREVIOUS WARNING FOR CENTRAL SIOUX COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR THE FAR WESTERN PANHANDLE OF NEBRASKA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY MORNING FOR NORTH CENTRAL PARTS OF THE NEBRASKA PANHANDLE. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4273 10404 4206 10404 4217 10348 4288 10352 EMANUEL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:15 PM MDT, 8 hours 19 minutes earlier.
Area forecast discussion, May 16, 1:15 PM MDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 115 PM MDT TUE MAY 16 2000 SVR TSTM ACTVTY STILL LOOKS GOOD THRU ERY TNGT IN FAR ERN WY AND THE WRN NEB PNHNDL AND WILL CONT THE MENTION IN THE FCST. WITH THE CURRENT WIND PROFILE AND BRNS..LRG HAIL AND SOME TORNADOES STILL A GOOD BET. INTERESTING DIFFERNECE IN LAPS CAPE AND LIS AND GOES SOUNDER CAPE AND LIS ERY THIS AFTN. 18Z LAPS CAPE HAD ARND 3400 NEAR WHILE THE GOES SOUNDER HAD ARND 1000. BLV THE LWR VALUES LOOK BTR NOW. SFC WINDS ARE MOR ERLY OVR THE ERN PRTN OF THE CWA ERY THIS AFTN...PROVIDING BTR SHEAR AND BTR CHCS FOR LRG HAIL. LOOKING AHD...ETA IS STILL THE MDL OF CHOICE AS IT HAS BEEN SIM PAST FEW RUNS AND SEEMS TO HAVE A BTR UPR LO AND ASOCTD SFC LO PSTN THRU THU. UPR LO OVR NRN NV AT MIDDAY WILL MOV E ACRS NRN CO AND INTO NEB BY 12Z THU. SFC LO WILL DVLP OVR NE CO AND THEN MOV SLWLY INTO NEB AS WELL THRU THU MRNG. THOSE SYNOPTIC PSTNS AND THE RESULTING GOOD UVV AND MSTR WILL PRODUCE WDSPRD SHWRS OVR NRN PRTNS OF THE CWA TNGT THRU WED NGT AND GRDLY SPRD S OVR THE REST OF THE CWA. ETA QPF WUD YIELD BTN 1 AND 3 INCHES TOTAL PCPN THRU WED NGT...ESP TO THE N OF CYS AND SNY. CAA ON BACKSIDE OF STORM SYS WILL HELP INCRS NRLY WINDS WED NGT AND THU OVR THE CWA. IN ADTN...TEMPS COOL ENUF FOR A CHANGE TO SNOW WED NGT. SNOW ACMLTNS FROM THE ETA AND AVN OF 3 TO 7 INCHES SEEMS OVERDONE IN SE WY AND FOR NOW WILL JUST MENTION ATHE CHG TO SNOW. WX IMPRVMNT TAKES PLACE ON THU AS FILLING UPR LO MOVS FRTHR E. HWVR...BLO NORMAL TEMPS AND STG NRLY WINDS WILL PERSIST. PREFER THE COOLER FWC TEMPS. .CYS... WY...NONE. NE...NONE. WEILAND
In the hours before
Special weather statement, May 16, 4:55 PM MDT, 4 hours 39 minutes before
NEZ001-019-020-054-WYZ059-060-064>070-170059- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 455 PM MDT TUE MAY 16 2000 ...A TORNADO WATCH HAS BEEN ISSUED FOR EAST CENTRAL AND PARTS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THROUGH 10 PM MDT... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM MDT...FOR EAST CENTRAL WYOMING AND PARTS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. A WATCH FOR THAT AREA MEANS THAT WEATHER CONDITIONS ARE PRESENT FOR THE FORMATION OF SEVERE THUNDERSTORMS WHICH MAY PRODUCE TORNADOES. AT 445 PM...THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER NORTHERN ALBANY COUNTY AND NORTHWEST PLATTE COUNTY. THE STORMS WILL CONTINUE TO DEVELOP AND MOVE TO THE NORTHEAST AT 25 MPH. PEOPLE IN THE WATCH AREA SHOULD BE ALERT TO THE POSSIBILITY OF SEVERE THUNDERSTORMS AND EVEN TORNADOES THROUGH THE EARLY EVENING. WHEN A THUNDERSTORM APPROA6CHES...GO TO YOUR SAFE SHELTER AND AWAY FROM WINDOWS. WCJIN-WYSE-WYNE DAUGHERTY
Special weather statement, May 16, 8:10 PM MDT, 1 hour 24 minutes before
NEZ002-003-021-170600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 810 PM MDT TUE MAY 16 2000 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NEBRASKA PANHANDLE UNTIL MIDNIGHT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT MDT...FOR PARTS OF THE WESTERN NEBRASKA PANHANDLE. A WATCH FOR THAT AREA MEANS THAT WEATHER CONDITIONS ARE PRESENT FOR THE FORMATION OF SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES. A TORNADO WATCH CONTINUES FOR SIOUX...SCOTTS BLUFF...BANNER AND KIMBALL COUNTIES UNTIL 10 PM. PEOPLE IN THE WATCH AREA SHOULD BE ALERT TO THE POSSIBILITY OF SEVERE THUNDERSTORMS AND EVEN TORNADOES TONIGHT. WHEN A THUNDERSTORM APPROACHES...GO TO YOUR SAFE SHELTER AND AWAY FROM WINDOWS. GRIFFITH
Special weather statement, May 16, 8:13 PM MDT, 1 hour 21 minutes before
NEZ002-003-021-170600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 813 PM MDT TUE MAY 16 2000 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NEBRASKA PANHANDLE UNTIL MIDNIGHT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT MDT...FOR PARTS OF THE WESTERN NEBRASKA PANHANDLE. A WATCH FOR THAT AREA MEANS THAT WEATHER CONDITIONS ARE PRESENT FOR THE FORMATION OF SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES. THIS WATCH INCLUDES DAWES...BOX BUTTE AND MORRILL COUNTIES. A TORNADO WATCH CONTINUES FOR SIOUX...SCOTTS BLUFF...BANNER AND KIMBALL COUNTIES UNTIL 10 PM. PEOPLE IN THE WATCH AREA SHOULD BE ALERT TO THE POSSIBILITY OF SEVERE THUNDERSTORMS AND EVEN TORNADOES TONIGHT. WHEN A THUNDERSTORM APPROACHES...GO TO YOUR SAFE SHELTER AND AWAY FROM WINDOWS. GRIFFITH
Special weather statement, May 16, 8:26 PM MDT, 1 hour 8 minutes before
WYZ059-062-064>067-069-070-170300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 826 PM MDT TUE MAY 16 2000 ...TORNADO WATCH CANCELED FOR PARTS OF SOUTHEAST AND EASTERN WYOMING... SEVERE THUNDERSTORMS CONTINUE THIS EVENING MAINLY IN EASTERN WYOMING. THE MAIN THREAT OF SEVERE WEATHER HAS DIMINISHED FURTHER WEST. THEREFORE THE TORNADO WATCH FOR NORTHEAST CARBON...CONVERSE... ALBANY...PLATTE AND LARAMIE COUNTIES HAS BEEN CANCELED. THE TORNADO WATCH CONTINUES UNTIL 10 PM FOR NIOBRARA AND GOSHEN COUNTIES IN EASTERN WYOMING AS WELL AS SIOUX...SCOTTS BLUFF...BANNER AND KIMBALL COUNTIES IN THE NEBRASKA PANHANDLE. A SEVERE THUNDERSTORM WATCH CONTINUES FOR DAWES...BOX BUTTE AND MORRILL COUNTIES IN THE NEBRASKA PANHANDLE UNTIL MIDNIGHT MDT. PEOPLE IN THE WATCH AREAS SHOULD BE ALERT TO THE POSSIBILITY OF SEVERE THUNDERSTORMS AND EVEN TORNADOES TONIGHT. WHEN A THUNDERSTORM APPROACHES...GO TO YOUR SAFE SHELTER AND AWAY FROM WINDOWS. GRIFFITH WCJIN-WYSE-WYNE-
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:38 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 52 min |
| May 16, 10:35 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.